Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Had subacute thyroiditis. Taking no gluten from diet. Thyroid hasn't gotten hypo active yet?

User rating for this question
Answered by

Radiologist, Nuclear Medicine
Practicing since : 1991
Answered : 103 Questions
hi. I had subacute thyroiditis 2 years ago and it lasted for about 4 months. my family doctor used to think that my thyroid will get hypoactive in the future but since its been stable for 2 years he no longer thinks so. it's been maybe a year and half that I've almost taken gluten out of my diet. do you think this is the reason to why my thyroid hasn't gotten hypoactive yet? my family doctor doesn't know yet that I've taken gluten out of my diet.
Posted Tue, 16 Jul 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Manoranjan Chowhan 3 days later

Thanks for the query. My comments are as follows:

1. Subacute thyroiditis usually presents with symptom of hyperthyroidism that is followed by hypothyroidism which ultimately returns to normal thyroid function. The duration of each phase varies from person to person. No one can be sure of the duration of each phase and when exactly one phase ends and the next phase starts.

2. Without period and regular thyroid hormone testing it would be difficult to predict when you were on hypothyroid phase. Besides that, subclinical hypothyroidism may manifest with minimal symptoms. Hence it would be extremely difficult to know if you have had hypothyroidism with subclinical manifestation.

3. Moreover if you have not shown symptom of hypothyroidism so far, it is good. Please keep a watch on your weight as the moment you become hypothyroidism you will start gaining weight.

4. There is no link between gluten free diet and appearance of features of hypothyroidism.

Hope I was able to clarify your doubts. Let me know if you need clarifications.

Good luck to You.
From Dr Chowhan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor